Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 20, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 6, 2001, 2:43 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 2:43 PM CDT (19:43 UTC)
- Expired
- May 6, 2001, 3:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grady County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 41 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 061945 TOROKC OKC051-087-062015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 243 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST GRADY COUNTY IN CENTRAL OKLAHOMA NORTHERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA * UNTIL 315 PM CDT * AT 243 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER BRIDGE CREEK...MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE NEWCASTLE AND BRIDGE CREEK. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3533 9785 3515 9784 3514 9746 3530 9761 MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 11:14 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 6, 11:14 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION..UPDATED.. NATIONAL WEATHER SERVICE NORMAN OK 1114 AM CDT SUN MAY 6 2001 AFTER FURTHER REVIEW..WE WILL EXTEND THE MDT RISK UPGRADE ALL THE WAY NORTH TO THE KS BORDER ALONG AND EAST OF THE I-35 CORRIDOR. SAT PIX ARE SHOWING TCU DEVELOPING ALL ALONG THE CONFLUENCE BOUNDARY AND LOCAL RADARS HAVE WEAK ECHOES ALREADY. DEEP CONVECTION MAY INITIATE BY 1 PM..ESP FROM OKC NWD. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 1 hour 43 minutes before
OKZ004>048-050>052-TXZ083>090-061930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SUN MAY 6 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM MEDFORD...TO EL RENO... TO DUNCAN... TO WINDTHORST TEXAS. LARGE HAIL... AND A SOMEWHAT LESSER RISK OF DAMAGING WINDS AND TORNADOES WILL ACCOMPANY ANY STORMS WHICH DEVELOP. AT MIDDAY... LOW PRESSURE OVER NEBRASKA WAS CONTINUING TO MOVE NORTHEAST AWAY FROM THE AREA. IN THE WAKE OF THE LOW... A COLD FRONT WAS MOVING SOUTHWARD THROUGH WESTERN KANSAS. MEANWHILE... AN UPPER AIR DISTURBANCE WAS MOVING EASTWARD FROM THE TEXAS PANHANDLE... AND A SURFACE CONVERGENCE BOUNDARY WAS LOCATED ALONG THE WESTERN EDGE OF THE MODERATE RISK AREA. AS THE AFTERNOON PROGRESSES... THE COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA AND A DRYLINE WILL DEVELOP FROM SOMEWHERE NEAR WEATHERFORD... SOUTHWARD TO JUST EAST OF WICHITA FALLS. THE AIRMASS ALONG AND EAST OF THE FRONT AND DRYLINE IS ALREADY MODERATELY UNSTABLE AT MIDDAY... AND SHOULD BECOME VERY UNSTABLE BY MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN NORTH CENTRAL OKLAHOMA DURING THE EARLY TO MID AFTERNOON HOURS... AND THEN BUILD SOUTHWARD INTO SOUTH CENTRAL OKLAHOMA AND NORTH TEXAS AS THE AFTERNOON PROGRESSES. GIVEN THE STRENGTH OF INSTABILITY PRESENT... WIND SHEAR PARAMETERS WILL BE MORE THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS... INCLUDING MULTICELL CLUSTERS... AND A FEW SUPERCELLS. WITH VERY COLD TEMPERATURES AND VERY STEEP LAPSE RATES IN THE MID LEVELS OF THE ATMOSPHERE... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER... AND A LESSER THREAT OF DAMAGING WIND GUSTS. THE TORNADO THREAT APPEARS TO BE GREATEST WITH ANY SUPERCELLS THAT CAN FORM IN AN AREA SOUTH AND EAST OF A LINE ROUGHLY FROM CHANDLER... TO OKLAHOMA CITY... TO DUNCAN... TO WAURIKA WHERE SURFACE WINDS WILL BE MORE SOUTHEASTERLY AND LOW LEVEL RELATIVE HUMIDITY WILL BE HIGHEST. ALSO... SUPERCELL STORMS TODAY MAY TREND TOWARD THE HIGH PRECIPITATION END OF THE SPECTRUM... POSSIBLY MAKING SPOTTING DIFFICULT. STORMS SHOULD MOVE INTO EASTERN OKLAHOMA DURING THE EVENING AS THE COLD FRONT CONTINUES TO PUSH SOUTHEAST ACROSS THE REST OF OKLAHOMA. EMERGENCY MANAGERS AND WEATHER SPOTTER GROUPS ACROSS ALL OF CENTRAL OKLAHOMA AND EASTERN SECTIONS OF WESTERN NORTH TEXAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. MILLER `
Local storm report, May 6, 2:33 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN MAY 06 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM TUoTTLE OK .75 INCH HAIL
05/06/01 GRADY BY PD
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 40 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 52 min |
| May 5, 8:13 PM CDT | Tornado Warning | OUN | Washita | 32 min |
| May 5, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 44 min |
| May 5, 8:35 PM CDT | Tornado Warning | OUN | Custer | 25 min |
| May 5, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo | 46 min |
| May 6, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 38 min |
| May 6, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 31 min |
| May 6, 2:04 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| May 6, 2:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 67 min |
| May 6, 3:06 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 54 min |
| May 6, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 65 min |
| May 6, 3:15 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 45 min |
| May 6, 3:25 PM CDT | Tornado Warning | OUN | Logan | 35 min |
| May 6, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 6, 3:57 PM CDT | Tornado Warning | OUN | Cleveland | 48 min |
| May 6, 3:59 PM CDT | Tornado Warning | OUN | Carter, Murray | 46 min |
| May 6, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Love | 39 min |
| May 6, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 44 min |
| May 6, 4:30 PM CDT | Tornado Warning | OUN | Murray | 30 min |
| May 6, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 42 min |
| May 6, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 46 min |
| May 6, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 45 min |
| May 6, 5:00 PM CDT | Tornado Warning | OUN | Love | 45 min |
| May 6, 5:04 PM CDT | Tornado Warning | OUN | Carter, Marshall | 41 min |
| May 6, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 43 min |
| May 6, 5:44 PM CDT | Tornado Warning | OUN | Marshall | 46 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 41 min |
| May 6, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| May 6, 6:16 PM CDT | Tornado Warning | OUN | Bryan, Johnston | 29 min |
| May 6, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 41 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 47 min |
| May 6, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc | 39 min |
| May 6, 6:44 PM CDT | Tornado Warning | OUN | Bryan | 46 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 42 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.